Hail, Jackson
- When
- April 17, 3:30 PM CST
- Where
- Jackson County, 0.91 mi NW of Marianna
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.780, -85.240
An approaching cold front brought a couple of rounds of showers and thunderstorms to the tri-state region. Severe weather was confined to southeast Alabama and the Florida panhandle with lower instability further east into southern Georgia and the Florida big bend.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An approaching cold front brought a couple of rounds of showers and thunderstorms to the tri-state region. Severe weather was confined to southeast Alabama and the Florida panhandle with lower instability further east into southern Georgia and the Florida big bend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 17, 12:36 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 236 PM EDT Sun Apr 17 2022 .NEAR TERM [Through Monday]... Showers and thunderstorms are expected again today through tonight ahead of a cold front that will begin to pass through the CWA late tonight into Monday morning. Some of these storms may be strong to Marginally (1 of 5) severe with the main threats being strong wind gusts and some hail. Most of the activity is expected to be along and north of I-10 later this afternoon. PoPs this afternoon and evening will range from around 45% along I-10 to nearly 60-70% in our SE AL counties and central GA counties. As the cold front approaches, our rain chances increase to about 80% for the GA counties and about 60% PoPs along I-10, with lesser chances in the SE Big Bend. Rain chances linger Monday morning but, a quick moving shortwave, along with the cold front will push out any remaining rain through the day, leading to clearing skies by Monday evening. Following the frontal passage, winds will begin to pick up from the northwest at around 10-15mph. Temperatures tonight will cool to the mid 60s and is expected to warm to the upper 70s to low 80s for the High on Monday. .SHORT TERM [Monday Night Through Tuesday Night]... The southeast US will remain in west to northwest upper flow with ridging upstream and remaining under the influence of the east coast trough. Surface high pressure will move from the upper Midwest to the central Appalachians, keeping a cool northerly component to the surface winds. Cold front will be well east with a cool and dry airmass filtering in from the north. Highs will be in the 70s Tuesday with lows in the upper 40s to 50s, which will be short lived heading into the long term. .LONG TERM [Wednesday Through Sunday]... Another cold front makes a run at the southeast US Wednesday into Thursday but stalls and moves up and over strengthening upper ridging setting up over the south and Gulf of Mexico. Easterly surface flow around high pressure to the north becomes southeasterly towards the weekend which will help increase moisture advection off the Gulf. As the upper ridge sets up and thickness values increase, highs reaching 90 is a distinct possibility this weekend with little chances for rainfall. && .AVIATION... [Through 18Z Monday] Showers and a few thunderstorms are expected for later this afternoon through the overnight hours. Most of the activity is expected to affect terminals north of I-10. Some storms will have the potential to bring gusty winds and some hail. Vsbys will likely be reduced at some sites in the heavier storms. IFR conditions will be possible at most sites during the predawn hours but, will begin to return to VFR after daybreak Monday morning, with the winds shifting to the northwest by the end of the TAF period. && .MARINE... A cold front will move across the Gulf Waters Monday bringing with it a chance for thunderstorms and stronger winds and seas. Exercise caution is expected in waters west of Mexico Beach Monday afternoon then advisory conditions through all waters Monday night and early Tuesday. Winds and seas will remain elevated through the end of the work week as high pressure creates a strong pressure gradient over the northeast Gulf. Caution to advisory conditions can be expected through Friday. && .FIRE WEATHER... Showers and thunderstorms look to be contained mainly along and north of I-10 today through tonight. Tonight, precip chances become more widespread, though rainfall totals remain light (generally around 0.5" or less). Tomorrow, dispersion values are forecast to be high and generally above 75 for much of the afternoon. Transwinds will increase from the northwest tomorrow afternoon to 15-20kts. Precip chances look to decrease rapidly through the morning and into the afternoon. && .HYDROLOGY... An inch or less of rainfall is expected through Monday, the heavier side of this range will fall in southeast Alabama and southern Georgia, before the cold front swings through taking the rain chances with it. There is a marginal risk for excessive rainfall today in those same areas so isolated higher amounts cannot be ruled out. Beyond Monday, no meaningful rainfall is expected. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 66 83 53 76 49 / 50 40 0 0 0 Panama City 69 80 55 75 54 / 60 30 0 0 0 Dothan 65 76 49 72 46 / 70 20 0 0 0 Albany 65 79 50 72 46 / 80 30 0 0 0 Valdosta 66 81 53 73 48 / 70 50 0 0 0 Cross City 66 81 55 77 50 / 20 30 0 0 0 Apalachicola 68 79 56 75 56 / 50 30 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Montgomery SHORT TERM...Scholl LONG TERM...Scholl AVIATION...Montgomery MARINE...Scholl FIRE WEATHER...Montgomery HYDROLOGY...Scholl
Special Weather Statement
National Weather Service Tallahassee FL
314 PM CDT Sun Apr 17 2022
ALZ066-067-172100-
Dale AL-Henry AL-
314 PM CDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of northeastern Dale and
Henry Counties through 400 PM CDT...
At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Springs State Park to 7 miles east of
Ozark. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abbeville, Headland, Ozark, Midland City, Newton, Kinsey, Grimes,
Newville, Napier Field, Haleburg, Shorterville, Hayes, Ewell, Dale
County Lake, Balkum, Skipperville, Hardwickburg, Bagwells Crossroads,
Murphy Station and Beamon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3164 8509 3162 8506 3157 8506 3154 8504
3147 8507 3139 8508 3131 8512 3131 8542
3129 8542 3142 8566 3162 8558 3162 8542
3168 8542
TIME...MOT...LOC 2013Z 289DEG 28KT 3164 8544 3143 8553
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
347 PM CDT Sun Apr 17 2022
ALZ068-069-FLZ007-009>011-172130-
Geneva AL-Houston AL-Holmes FL-Jackson FL-North Walton FL-
Washington FL-
347 PM CDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of Geneva, south central
Houston, northwestern Jackson, north central Walton, Holmes and
northeastern Washington Counties through 430 PM CDT...
At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to 8 miles southwest of Samson.
Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Graceville, Bonifay, Geneva, Chipley, De Funiak Springs, Hartford,
Taylor, Slocomb, Samson, Union, Malvern, Cottondale, Caryville, Esto,
Madrid, Westville, Campbellton, Coffee Springs, Noma and Black.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3100 8619 3118 8619 3119 8549 3080 8526
3074 8614 3099 8622
TIME...MOT...LOC 2047Z 305DEG 31KT 3115 8552 3104 8616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
502 PM EDT Sun Apr 17 2022
ALZ068-069-FLZ011-GAZ142-143-155-172130-
Geneva AL-Houston AL-Jackson FL-Miller GA-Seminole GA-Early GA-
502 PM EDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of southeastern Geneva,
Houston, northwestern Jackson, western Miller, northwestern Seminole
and southern Early Counties through 530 PM EDT/430 PM CDT/...
At 502 PM EDT/402 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Columbia to near
Graceville. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Colquitt, Cottonwood, Graceville, Marianna, Donalsonville, Blakely,
Dothan, Ashford, Cowarts, Webb, Columbia, Centerville, Malone,
Greenwood, Avon, Madrid, Gordon, Damascus, Campbellton and Jakin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3132 8464 3126 8464 3126 8461 3077 8525
3095 8553 3098 8553 3099 8550 3100 8561
3131 8518 3131 8509 3138 8508
TIME...MOT...LOC 2102Z 287DEG 27KT 3133 8509 3103 8549
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST NAPIER FIELD 31.32N 85.45W
04/17/2022 M41 MPH DALE AL ASOS
ASOS STATION KDHN DOTHAN.
&&Special Weather Statement
National Weather Service Tallahassee FL
418 PM CDT Sun Apr 17 2022
FLZ011-172145-
Jackson FL-
418 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of central Jackson
County through 445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marianna, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marianna, Grand Ridge, Greenwood, Blue Spring, Lovedale, Dellwood,
Star, Two Egg, Simsville, Cypress, Chipola Terrace, Buena Vista and
Marianna Municipal A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3066 8533 3084 8535 3092 8500 3065 8496
TIME...MOT...LOC 2118Z 262DEG 17KT 3076 8526
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
522 PM EDT Sun Apr 17 2022
FLZ026-172200-
Liberty FL-
522 PM EDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of central Liberty
County through 600 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Blountstown, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woods, Hosford, Lowry, Telogia and Clio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3024 8500 3036 8504 3036 8503 3037 8504
3039 8501 3046 8471 3042 8471 3042 8468
3039 8468 3037 8466 3037 8468 3035 8468
3033 8472 3032 8470 3026 8474 3025 8470
3023 8470 3022 8468 3021 8468
TIME...MOT...LOC 2122Z 262DEG 17KT 3031 8494
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
42-DVDThe Eglin Afb radar (KEVX), 69 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
7 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.
A tree was blown down onto Blueberry Road.
Nada Road was reported to be flooded.
A tree was blown down in the 3400 block of Hutchinson Ferry Road.
A tree was blown down on North Meridian Road south of Maclay Road.
Fallen trees or limbs resulted in a power outage near Savannah Road and Woodville Highway via the Duke Energy outage webpage.
A large tree limb was blown down onto a home, resulting in significant roof damage.
A tree blew onto a car in Laguna Beach.
Damage was reported to outbuildings and a motor home parked in a RV carport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017006, 1017007, 1017008, 1017005, 1017009, 1017010, 1017011, 1017012, 1017013, 1017014, 1017015, 1017016.